Maine, 2006

Damaging Wind in Maine, July 4, 2006

July 4, 2006 · NWS CAR · 1 event in 1 county or zone

Trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 4, 2:51 PM EST, 2 minutes earlier.

Area forecast discussion, Jul 4, 2:51 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
351 PM EDT TUE JUL 4 2006

.SYNOPSIS...LOW PRESSURE MOVING ACROSS SOUTHERN QUEBEC WILL TRACK
INTO THE SAINT LAWRENCE VALLEY TONIGHT AND THEN LIFT NORTHEAST
TOWARD LABRADOR ON WEDNESDAY. THE LOW WILL REMAIN IN EASTERN
CANADA THROUGH THURSDAY. HIGH PRESSURE BUILDING INTO THE EAST WILL
BRING WARMER AND DRIER WEATHER FRIDAY INTO THE WEEKEND.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
LOW PRESSURE OVER QUEBEC SUPPORTED BY A STRONG JET WILL PULL A
SHORTWAVE THROUGH THE AREA THIS EVENING. DIVERGENCE...SHEAR AND
WARM HUMID AIR WILL SUPPORT THUNDERSTORMS THIS EVENING WHICH MAY
BE SEVERE WITH STRONG GUSTY WINDS AND HAIL. CURRENTLY LOOKING AT
SCATTERED STORMS EARLY THIS EVENING WITH POSSIBILITY OF MORE
CONCENTATED LINE OF STRONGER STORMS AROUND MID EVENING AS UPPER
LEVEL SHORTWAVE MOVES THROUGH. STORMS WILL MOVE AWAY TO THE EAST
LATE EVENING AS DRY AIR PUSH COMES IN FROM THE WEST. SLIGHTLY
COOLER AIR WILL FOLLOW THE SYSTEM WEDNESDAY INTO THURSDAY. WEAK
INSTABILITY OVER THE FAR NORTH MAY GENERATE AN ISOLATED
THUNDERSHOWER IN NORTHWESTERN AREAS WEDNESDAY...OTHERWISE GENERALLY
DRY WEATHER IS EXPECTED WEDNESDAY INTO THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE BUILDING INTO THE EAST LATE IN THE WEEK WILL BRING
GENERALLY WARM AND DRY CONDITIONS FRIDAY THROUGH THE WEEKEND. AN
APPROACHING COLD FRONT SUNDAY NIGHT WILL BRING A CHANCE OF SHOWERS
AND THUNDERSTORMS TO NORTHWESTERN AREAS SUNDAY NIGHT...AND THEN
ACROSS THE REST OF THE REGION MONDAY AS THE FRONT MOVES THROUGH.
DRY AIR WILL FOLLOW FOR TUESDAY AS HIGH PRESSURE BUILDS IN FROM
THE NORTHWEST.

&&

.AVIATION...LOOK FOR IFR CONDITIONS TONIGHT IN THUNDERSTORMS
EARLY...THEN LOW STRATUS AND FOG LATE. THUNDERSTORMS MAY BE
SEVERE THROUGH MID EVENING. FOG MAY LOWER CONDITIONS TO LIFR
LATE TONIGHT. CONDITIONS SHOULD IMPROVE TO VFR ACROSS THE
REGION BY LATE MORNING WEDNESDAY.

&&

.MARINE...WINDS EXPECTED TO BE BELOW SCA TONIGHT INTO THURSDAY.
HOWEVER...SEAS PROGGED TO RISE TO 6 TO 7 FT. BELEIVE WAVE WATCH IS
TOO HIGH WITH SEAS...BUT STILL GOING TO ISSUE SCA FOR SEAS UP TO 5
FT WED INTO WED NIGHT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL ZONES UNTIL 9 PM
TONIGHT.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 FROM 6
AM WEDNESDAY TO 6 AM THURSDAY.

&&

SHORT TERM/MARINE...BLOOMER
LONG TERM/MARINE...NORCROSS
AVIATION...WEITLICH
Hazardous weather outlook, Jul 4, 3:39 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
439 AM EDT TUE JUL 4 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-050845-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
439 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PUT THE REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY INTO THIS EVENING.

THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING AND
REDEVELOP THIS AFTERNOON AS A WARM FRONT LIFTS NORTHWARD THROUGH THE
REGION. SOME OF THE THUNDERSTORMS MAY CONTAIN DAMAGING
WINDS...LARGE HAIL AND VERY HEAVY RAINFALL. IN ADDITION TO THE
POTENTIAL FOR SEVERE WEATHER...HEAVY RAINFALL COULD LEAD TO THE
POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY
AFTERNOON INTO WEDNESDAY EVENING AS A COLD FRONT SLIDES ACROSS THE
REGION. AT THIS TIME...THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

AREA WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE URGED TO
RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE
IN CARIBOU. HAM RADIO ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO
THE EVENING HOURS.

HEWITT

In the hours before

Special weather statement, Jul 4, 9:09 AM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1009 AM EDT TUE JUL 4 2006

MEZ011-015>017-031-032-041515-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...LINCOLN...HOWLAND...SPRINGFIELD...
BANGOR...BREWER...ORONO...OLD TOWN...AMHERST...AURORA...DEDHAM...
EASTBROOK...GREAT POND...ORLAND...DEBLOIS...GRAND LAKE STREAM...
MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON...DOVER-FOXCROFT...
MILO...GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
1009 AM EDT TUE JUL 4 2006

...THUNDERSTORMS TO AFFECT INTERIOR DOWNEAST MAINE THIS MORNING...

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO TRACK THROUGH
PENOBSCOT COUNTY AND ACROSS NORTHERN HANCOCK AND WASHINGTON
COUNTIES THROUGH 11 AM THIS MORNING. THUNDERSTORMS MAY CONTAIN
DANGEROUS CLOUD TO GROUND LIGHTNING...SMALL HAIL AND HEAVY RAIN.

BLOOMER
Special weather statement, Jul 4, 11:24 AM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1224 PM EDT TUE JUL 4 2006

MEZ011-015>017-032-041715-
PENOBSCOT...HANCOCK AND WASHINGTON COUNTIES...
1224 PM EDT TUE JUL 4 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT...HANCOCK AND
WASHINGTON COUNTIES...

AT 1220 PM EDT...DOPPLER WEATHER RADAR INDICATED AN AREA OF SHOWERS
AND THUNDERSTORMS EXTENDING FROM 11 MILES NORTHEAST OF OLD TOWN TO
NORTHERN WASHINGTON COUNTY. THE SHOWERS AND THUNDERSTORMS WERE MOVING
EAST AT 25 MPH. HEAVY DOWNPOURS COULD ACCOMPANY ANY THUNDERSTORMS
RESULTING IN PONDING OF WATER ON ROADS AND REDUCED VISIBILITIES.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 115 PM EDT INCLUDE...
    SPRINGFIELD...
    GREAT POND...
    GRAND LAKE STREAM...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4502 6902 4480 6861 4504 6714 4560 6795

NORCROSS
Special weather statement, Jul 4, 12:30 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
130 PM EDT TUE JUL 4 2006

MEZ001>005-041830-
AROOSTOOK...SOMERSET...PISCATAQUIS AND PENOBSCOT COUNTIES...
130 PM EDT TUE JUL 4 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...SOMERSET...
PISCATAQUIS AND PENOBSCOT COUNTIES...

AT 125 PM EDT...DOPPLER WEATHER RADAR INDICATED AN AREA OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS 14 MILES WEST OF
RUSSEL CROSSING. THE STORMS WERE MOVING EAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 230 PM EDT INCLUDE...
    DICKEY...             ALLAGASH...
    MOOSEHORN CROSSING... SULLY...
    RUSSEL CROSSING...    DEBOULLIE MOUNTAIN...
    ASHLAND...            PORTAGE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4620 7023 4594 6892 4729 6785 4750 6921

NORCROSS
Special weather statement, Jul 4, 2:03 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
303 PM EDT TUE JUL 4 2006

MEZ001-002-042000-

AROOSTOOK COUNTY...

303 PM EDT TUE JUL 4 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 258 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER FORT KENT. THE STORM WAS MOVING EAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 400 PM EDT INCLUDE...
    FORT KENT...          FRENCHVILLE...        MADAWASKA...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    VERY HEAVY RAINFALL...WITH UP TO 1.5 INCHES PER HOUR POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4729 6877 4707 6868 4709 6783 4742 6804

NOUHAN
Special weather statement, Jul 4, 2:41 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
341 PM EDT TUE JUL 4 2006

MEZ004-005-010-042045-

PISCATAQUIS AND PENOBSCOT COUNTIES...

341 PM EDT TUE JUL 4 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...

AT 337 PM EDT...DOPPLER WEATHER RADAR INDICATED A BROKEN LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM MOUNT KATAHDIN TO 12
MILES SOUTHWEST OF KOKADJO. THE LINE WAS MOVING EAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 445 PM EDT INCLUDE...
    MOUNT KATAHDIN...     KOKADJO...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4594 6886 4549 6982 4548 6910 4591 6846

NOUHAN

The radar

The Caribou radar (KCBW), 77 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 4, 2:53 PM EST
Where
Aroostook County, Mapleton
Measured
52 kt (60 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.683, -68.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527410.